Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 41, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 16, 2014, 4:59 PM MST for Mohave County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2014, 4:59 PM MST (23:59 UTC)
- Expired
- Sep 16, 2014, 5:30 PM MST
- In force
- 31 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 75 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 12.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 3051 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
486 WUUS55 KVEF 162359 SVRVEF AZC015-170030- /O.NEW.KVEF.SV.W.0041.140916T2359Z-140917T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 459 PM MST TUE SEP 16 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 530 PM MST. * AT 456 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PACKSADDLE CAMPGROUND...OR 19 MILES NORTH OF KINGMAN...AND WAS MOVING SOUTHWEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... STOCKTON HILL ROAD NORTH OF KINGMAN... PACKSADDLE CAMPGROUND... WINDY POINT CAMPGROUND AND CHLORIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3529 11416 3546 11429 3560 11410 3547 11395 TIME...MOT...LOC 2359Z 046DEG 7KT 3547 11411 $$ WOLCOTT
2 follow-up statements
960 WWUS55 KVEF 170018 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 518 PM MST TUE SEP 16 2014 AZC015-170030- /O.CON.KVEF.SV.W.0041.000000T0000Z-140917T0030Z/ MOHAVE AZ- 518 PM MST TUE SEP 16 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR CENTRAL MOHAVE COUNTY... AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WINDY POINT CAMPGROUND...OR 18 MILES NORTH OF KINGMAN...AND WERE NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... STOCKTON HILL ROAD NORTH OF KINGMAN... PACKSADDLE CAMPGROUND... WINDY POINT CAMPGROUND AND CHLORIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3529 11416 3546 11429 3560 11410 3547 11395 TIME...MOT...LOC 0017Z 046DEG 7KT 3545 11414 $$ WOLCOTT
704 WWUS55 KVEF 170028 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 528 PM MST TUE SEP 16 2014 AZC015-170038- /O.EXP.KVEF.SV.W.0041.000000T0000Z-140917T0030Z/ MOHAVE AZ- 528 PM MST TUE SEP 16 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT 530 PM MST... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME. HEAVY RAIN...HAIL UNDER 1 INCH IN SIZE AND GUSTY WINDS WILL REMAIN POSSIBLE IN THE CHLORIDE AREA. LAT...LON 3529 11416 3546 11429 3560 11410 3547 11395 TIME...MOT...LOC 0028Z 046DEG 7KT 3544 11416 $$ WOLCOTT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:13 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Sep 16, 1:13 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 113 PM PDT TUE SEP 16 2014 .SYNOPSIS...HE REMNANTS OF HURRICANE ODILE ARE FORECAST TO TRACK EAST OF OUR AREA OVER THE NEXT 48 HOURS. A SURGE OF MOISTURE FROM THIS STORM WILL INCREASE THE THREAT OF SCATTERED AFTERNOON THUNDERSTORMS AND FLASH FLOODING FOR PORTIONS OF THE AREA THROUGH THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA ON THURSDAY EVENING TO BEGIN A DRYING TREND. && .SHORT TERM... LATEST COMPUTER MODEL GUIDANCE CONTINUES THE TREND OF TRACKING HURRICANE ODILE (OR HER REMNANTS) FURTHER TO THE EAST. THIS PLACES CENTRAL AND SOUTHEASTERN ARIZONA IN THE CROSS HAIRS FOR WIDESPREAD PRECIPITATION. OUR FORECAST AREA REMAINS ON THE PERIPHERY OF THE STORM AS IT TRANSITS THE DESERT SOUTHWEST. ANAYSIS REVEALS THAT ODILE HAS PUSHED A GREAT DEAL OF LOW LEVEL MOISTURE OUR WAY. DEWPOINTS TO THE SOUTH OF LAS VEGAS HAVE SOARED INTO THE MID 60S. UPPER LEVEL CLOUD COVER FROM ODILE IS STAYING TO THE EAST AS WELL WHICH GIVES OUR AREA THE ABILITY TO DESTABILIZE IN THE AFTERNOON AND TAP THAT LOW LEVEL MOISTURE FOR THUNDERSTORMS. SO WHAT DOES ALL THIS MEAN FOR OUR AREA? FOR STARTERS...THERE IS A HIGH AMOUNT OF UNCERTAIN IN THE FORECAST SINCE WE REMAIN ON THE PERIPHERY OF THE STORM. IT IS NOW CLEAR THAT OUR AREA WILL NOT BE IN THE AREA WHERE WIDESPREAD PRECIPITATION WILL OCCUR. RATHER...WE NOW EXPECT BOTH TODAY, WEDNESDAY AND THURSDAY TO BE VERY ACTIVE WITH AFTERNOON THUNDERSTORM ACTIVITY...SOMEWHAT AKIN TO A STRONG MONSOON DAY. FOR THIS REASON WE ARE KEEPING THE FLASH FLOOD WATCH FOR WEDNESDAY AND THURSDAY TO MAINTAIN AWARENESS THAT FLASH FLOODING CONTINUES TO BE A THREAT. THURSDAY REMAINS PROBLEMATIC THOUGH. IF CURRENT MODEL TRENDS HOLD...WE MAY END UP CANCELING THE WATCH DUE TO DRIER AIR WORKING IN AHEAD OF THE PACIFIC TROUGH. HOWEVER, IT IS TOO EARLY TO SAY AT THIS POINT. .LONG TERM... HIGH PRESSURE IS FORECAST TO STRENGTHEN OFF THE WEST COAST FRIDAY WITH TROUGHING OVER THE SOUTHWEST. THE GFS/GEM FORECAST A CLOSED LOW CENTERED ALONG THE CENTRAL/SOUTHERN CALIFORNIA COAST WHILE THE ECMWF FORECASTS AN OPEN WAVE. WITH A LOW IN THIS GENERAL LOCATION, LINGERING MOISTURE OVER THE AREA COULD BE AN ISSUE. THE GFS AND ECMWF FORECAST THE TROUGH/LOW WILL SWEEP MOISTURE OFF TO THE EAST...LEAVING DRY AND STABLE CONDITIONS AREAWIDE FOR MUCH OF THE DAY FRIDAY WITH NO PRECIPITATION FORECAST. THE 06Z NAM12, WHICH RUNS THROUGH MID DAY FRIDAY, STILL GENERATES PRECIP OVER THE EASTERN CWA IN THE MORNING SO LEFT CHANCE POPS IN LINCOLN/MOHAVE COUNTY IN THE MORNING TO ACCOUNT FOR THIS BUT THEN LOWERED CHANCES AGAIN IN THE AFTERNOON AS THE DRY/STABLE AIR PUSHES IN. LOW FORECAST CONFIDENCE IN THE SAT-MON TIME PERIOD AS MODEL SOLUTIONS DIVERGE REGARDING HOW THE LOW EVOLVES. THE ECMWF FORMS A CLOSED LOW OFF THE COAST EARLY SATURDAY AND THEN RETROGRADES IT WESTWARD OUT TO SEA THROUGH SUNDAY BEFORE BRINGING IT BACK INLAND ON MONDAY. THIS LEAVES THE ENTIRE FORECAST AREA DRY ALL WEEKEND WITH CHANCES FOR PRECIPITATION INCREASING AGAIN ON MONDAY. THE GFS DROPS THE LOW TO NEAR SAN DIEGO SATURDAY AND THEN SLOWLY MOVES IT ACROSS THE FORECAST AREA SUNDAY AND MONDAY. MOISTURE AND INSTABILITY INCREASES, ESPECIALLY ACROSS THE SOUTHERN CWA AND THE GFS GENERATES QPF ACROSS MUCH OF THE AREA BOTH SUNDAY AND MONDAY AS THE LOW INTERACTS WITH THE MOISTURE. MAINTAINED A MENTION OF THUNDER ACROSS PORTIONS OF THE AREA SAT-MON TO ACCOUNT FOR THE VARIOUS SOLUTIONS. TEMPERATURES SHOULD GENERALLY RUN A FEW DEGREES BELOW NORMAL WITH TROUGHING OVER THE AREA FRI-MON PER THE GFS/GEM HOWEVER, IF THE ECMWF SOLUTION DOES PAN OUT, THE WEEKEND WOULD BE WARMER/SUNNIER WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL. && .AVIATION...FOR MCCARRAN...SOUTH-SOUTHEAST WINDS ARE LIKELY TO INCREASE EARLY THIS EVENING TO AROUND 10-12 KTS...THEN SETTLING TO SOUTH UNDER 10 KTS AFTER 06Z THIS EVENING. SCT CUMULUS DEVELOPING THIS AFTERNOON WITH ISOLATED TO SCATTERED THUNDERSTORMS MAINLY LIMITED TO THE PEACH SPRINGS CORRIDOR AND THE SURROUNDING MOUNTAINS. ERRATIC WINDS DUE TO THUNDERSTORM OUTFLOW BOUNDARIES CANNOT BE RULED OUT LATER THIS AFTERNOON AND EVENING. WEDNESDAY...MORE AFTERNOON THUNDERSTORM ACTIVITY CAN BE EXPECTED ESPECIALLY IN THE AFOR MENTIONED PEACH SPRINGS CORRIDOR AND HIGHER TERRAIN AROUND LAS VEGAS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...LIGHT WINDS EARLY WILL GENERALLY BECOME SOUTHERLY 10-15 KTS MUCH OF TODAY THROUGH THIS EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED OVER MOST OF MOHAVE AND SAN BERNARDINO COUNTIES AND PERHAPS SOUTHERN CLARK COUNTY THIS AFTERNOON AND EARLY EVENING. THUNDERSTORM CHANCES WILL INCREASE FROM SOUTH TO NORTH WEDNESDAY AND LINGER INTO THURSDAY. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && LERICOS FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Sep 16, 3:46 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT TUE SEP 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 1 NNE JOSHUA TREE 34.14N 116.32W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS SIGNIFICANT FLOODING ACROSS
HIGHWAY 62 NEAR PARK BLVD. FLOOD CHANNELS ARE FLOWING BUT
NOT YEAT AT CAPACITY.
0333 PM HAIL 2 S JOSHUA TREE 34.10N 116.32W
09/16/2014 E1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS QUARTER SIZE HAIL WITH VERY HIGH WIND
GUSTS ESTIMATED AT 40 MPH
0333 PM HEAVY RAIN 2 S JOSHUA TREE 34.10N 116.32W
09/16/2014 M0.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
OVER 1.0 INCH OF RAIN IN ABOUT 25 MIN REPORTED BY A
SPOTTER IN JOSHUA TREE.
0337 PM FLASH FLOOD 4 N JOSHUA TREE 34.18N 116.32W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS HOME FLOODED ON OUTPOST ROAD IN
JOSHUA TREE
0344 PM FLASH FLOOD 2 SW JOSHUA TREE 34.11N 116.34W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
HOUSE FLOODED ON NAVAJO TRAIL NEAR SUNNY VISTA
&&
TLERICOSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 2:12 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 16, 2:45 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 20 min |
| Sep 16, 3:11 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 16, 3:47 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 16, 3:56 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 16, 4:18 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 16, 4:25 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 16, 4:49 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.